Submit Manuscript  

Article Details


Overdoses of Acetaminophen Disrupt the Thyroid-Liver Axis in Neonatal Rats

[ Vol. 19 , Issue. 5 ]

Author(s):

Ahmed Ragab Gaber*   Pages 705 - 714 ( 10 )

Abstract:


Objective: The objective of the study was to examine the impact of neonatal acetaminophen (APAP; paracetamol) administrations on the thyroid-liver axis in male Wistar rats.

Methods: APAP (100 or 350 mg/kg) was orally administered to neonates from postnatal day (PND) 20 to 40.

Results: Both APAP doses elicited a substantial increase in serum TSH, albumin, AST, ALT, and ALP values, and a profound decrease in serum FT4 and FT3 values at PND 40 relative to those in the control group. Additionally, the hypothyroid state in both APAP-treated groups may increase the histopathological variations in the neonatal liver, such as destructive degeneration, fibrosis, fatty degeneration, fibroblast proliferation, haemorrhage, oedema, and vacuolar degeneration, at PND 40. Moreover, in the APAP groups, a marked depression was recorded in the t-SH and GSH levels and GPx and CAT activities at PND 40 in the neonatal liver compared to those in the control group. However, the levels of hepatic LPO, H2O2, and NO were increased in both APAP-treated groups at PND 40. All previous alterations were dose- dependent.

Conclusion: Neonatal APAP caused a hypothyroidism and disturbed hepatic cellular components by increasing prooxidant markers and decreasing antioxidant markers, causing hepatotoxicity. Thus, neonatal administrations of APAP may act as a neonatal thyroid-liver disruptor.

Keywords:

Acetaminophen, thyroid, liver, prooxidants, antioxidants, rat newborns.

Affiliation:

Division of Anatomy and Embryology, Zoology Department, Faculty of Science, Beni-Suef University, Beni-Sue



Read Full-Text article